A steroid injection into the knee or hip may not always be the safe and easy option for the arthritis sufferer. Around 8 percent suffer complications, and the procedure can also speed the deterioration of the joints.
The injection is a routine procedure that is carried out thousands of times a day to reduce pain and improve mobility—and without causing any side effects, or so orthopaedic surgeons had thought.
But a new study has discovered that corticosteroid injections can be "very harmful to the joints with serious complications," said researcher Ali Guermazi from the Boston University School of Medicine.
The injections can cause osteonecrosis, when new bone is not being created, and speed the progress of osteoarthritis, when the joints are destroyed, he warns.
In a survey of patients who had hip or knee injections in 2018, eight percent reported having complications afterwards, and most of these were from a hip injection.
He warns that the injections aren't safe and routine, and the real pros and cons should be discussed before going ahead. "Critical considerations about the complications should be part of patient consent, and that isn't the case right now."